Alert archive / North Dakota / Special Weather Statements in 2018

Special Weather Statement, NWS Bismarck, ND

August 4, 2018Kidder County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 4, 2018, 6:13 PM CDT for Kidder County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2018, 6:13 PM CDT (23:13 UTC)
Expired
Aug 4, 2018, 6:45 PM CDT
In force
32 min
Issued by
NWS Bismarck, ND

County Kidder County, ND

The radar

The Bismarck radar (KBIS), 85 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WWUS83 KBIS 042313
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
613 PM CDT SAT AUG 4 2018

NDZ036-042345-
Kidder-
613 PM CDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KIDDER COUNTY UNTIL 645
PM CDT...

At 612 PM CDT, a strong thunderstorm was located near Tuttle, or 18
miles north of Steele, moving east at 25 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Tuttle, Pettibone, Robinson, Lake Williams and Horsehead Lake. 

Frequent cloud to ground lightning is occurring with this storm. 
Seek a safe shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4702 10006 4720 10004 4720 9948 4698 9948
      4698 9945 4696 9945
TIME...MOT...LOC 2312Z 273DEG 21KT 4712 9994 

$$

HEINERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 4, 1:58 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 4, 1:58 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
158 PM CDT Sat Aug 4 2018

.SHORT TERM...(This evening through Sunday)
Issued at 157 PM CDT Sat Aug 4 2018

Main forecast challenge is convective potential for this afternoon
and evening. At 17Z, surface trough/wind shift was running
approximately from Minot through Dickinson, progressing eastward
across the state. Clear skies prevail with temps in the 80s.
GOES-17 water vapor imagery showed upper level cyclonic
circulation just north of the International Border with broad
cyclonic flow in place, though currently more zonal across ND. An
area of mid-upper level clouds was located upstream over Canada
and just beginning to nudge into northwestern ND. Models have
hinted at potential for showers and possibly a thunderstorm with
weak instability in place. Added some low pops to northwest ND to
account for this.

Farther east, some uncertainty with convective potential as the
surface trough progresses eastward. Global models all indicate
weak instability, mainly less than 1000 J/Kg. NAM is a little
more aggressive, but appears to be overdone when compared to
latest SPC mesoscale analysis. Deep layer shear is also marginal
around 30kts and strongest across the southern part of state.
Synoptic scale support is also somewhat limited with generally
weak height falls expected in nearly zonal flow. Some weak waves
do appear in water vapor imagery closer to SD border, which could
help support some convective development. Latest CAM solutions
initiate convection across south central ND late afternoon, which
seems reasonable. For now, have included mainly slight chance pops
for thunderstorms later today and this evening.

On Sunday, the region remains under the influence of upper level
cyclonic flow, supporting a continued chance of showers and
thunderstorms, mainly north. Forecast soundings show weak
instability during the afternoon with little/no inhibition. Deep
layer shear also on the low side, generally below 20 kts.

.LONG TERM...(Sunday night through Saturday)
Issued at 157 PM CDT Sat Aug 4 2018

Upper level trough pushes across the state and eventually brings
an end to chance of showers and thunderstorms by Monday evening.
Upper level ridge across western CONUS amplifies during the rest
of the week, resulting in dry weather for the Northern Plains
along with a warming trend. High temps initially around 80 on
Monday will quickly reach the 90s by Tue/Wed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1207 PM CDT Sat Aug 4 2018

VFR conditions expected through the forecast cycle. Slight chance
of thunderstorms late afternoon and early evening, mainly across
the east, which cold potentially impact KJMS. Not enough
confidence at this point to include mention in the forecast,
however.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JNS
LONG TERM...JNS
AVIATION...JNS
Hazardous weather outlook, Aug 4, 2:24 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
224 PM CDT Sat Aug 4 2018

NDZ001>005-009>013-019>023-025-034>037-041-042-044>048-050-051-
051930-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-
Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
224 PM CDT Sat Aug 4 2018 /124 PM MDT Sat Aug 4 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon into this
evening. Although widespread severe weather is not expected, a
storm or two could produce hail up to one inch in diameter and
wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday through Monday
afternoon. Widespread severe weather is not expected with these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017-018-031>033-040-043-051930-
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Bowman-
224 PM CDT Sat Aug 4 2018 /124 PM MDT Sat Aug 4 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday through Monday
afternoon. Widespread severe weather is not expected with these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 4, 1:02 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
102 PM CDT SAT AUG 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             9 NNW LARK              46.57N 101.46W
08/04/2018  E1.00 INCH       GRANT              ND   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&
Special weather statement, Aug 4, 4:32 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
432 PM CDT SAT AUG 4 2018

NDZ022-042200-
Sheridan-
432 PM CDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SHERIDAN COUNTY
UNTIL 500 PM CDT...

At 432 PM CDT, a strong thunderstorm was located 9 miles southeast of
Mcclusky, moving east at 30 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Goodrich.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4733 10046 4745 10048 4750 10004 4733 10003
TIME...MOT...LOC 2132Z 271DEG 25KT 4738 10032

HEINERT
Special weather statement, Aug 4, 5:10 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Bismarck ND
510 PM CDT SAT AUG 4 2018

NDZ022-023-036-042245-
Wells-Kidder-Sheridan-
510 PM CDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WELLS...
SOUTHEASTERN SHERIDAN AND NORTHWESTERN KIDDER COUNTIES UNTIL 545 PM
CDT...

At 510 PM CDT, a strong thunderstorm was located 8 miles southwest of
Hurdsfield, or 23 miles southeast of Mcclusky, moving east at 20 mph.

Nickel size hail is possible with this storm.

This storm will remain over mainly rural areas of southwestern
Wells...northwestern Kidder and southeastern Sheridan Counties.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4729 10011 4741 10011 4743 9971 4722 9970
TIME...MOT...LOC 2210Z 273DEG 19KT 4734 10000

HEINERT
Local storm report, Aug 4, 5:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT SAT AUG 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             11 SSE GOODRICH         47.33N 100.07W
08/04/2018  E1.00 INCH       KIDDER             ND   TRAINED SPOTTER

            MOSTLY PEA TO DIME SIZE HAIL WITH A FEW AS
            LARGE AS A QUARTER. TIME ESTIMATED FROM
            RADAR.

&&

ZH
Special weather statement, Aug 4, 5:55 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
555 PM CDT SAT AUG 4 2018

NDZ034-042-045-042345-
Grant-Sioux-Morton-
555 PM CDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SIOUX...SOUTH CENTRAL
MORTON AND SOUTHEASTERN GRANT COUNTIES UNTIL 645 PM CDT/545 PM
MDT/...

At 555 PM CDT/455 PM MDT/, a strong thunderstorm was located 10 miles
south of Carson, or 18 miles southeast of Elgin, moving east at 30
mph.

Winds gusts to 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Shields, Raleigh, St. Gertrude and Porcupine.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4618 10160 4635 10162 4641 10098 4611 10100
TIME...MOT...LOC 2255Z 266DEG 26KT 4627 10151

HEINERT
Special weather statement, Aug 4, 6:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
613 PM CDT SAT AUG 4 2018

NDZ036-042345-
Kidder-
613 PM CDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KIDDER COUNTY UNTIL 645
PM CDT...

At 612 PM CDT, a strong thunderstorm was located near Tuttle, or 18
miles north of Steele, moving east at 25 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Tuttle, Pettibone, Robinson, Lake Williams and Horsehead Lake.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4702 10006 4720 10004 4720 9948 4698 9948
      4698 9945 4696 9945
TIME...MOT...LOC 2312Z 273DEG 21KT 4712 9994

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:37 PM CDTSpecial Weather StatementBISOliver38 min
Aug 3, 9:45 PM CDTSpecial Weather StatementBISBowman, Slope45 min
Aug 3, 10:02 PM CDTSevere Thunderstorm WarningBISBowman, Slope58 min
Aug 3, 10:04 PM CDTSpecial Weather StatementBISAdams41 min
Aug 3, 10:07 PM CDTSevere Thunderstorm WarningBISAdams53 min
Aug 3, 10:11 PM CDTSevere Thunderstorm WarningBISGrant, Morton34 min
Aug 3, 10:46 PM CDTSevere Thunderstorm WarningBISGrant, Morton59 min
Aug 3, 11:20 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger55 min
Aug 3, 11:39 PM CDTSpecial Weather StatementBISPierce66 min
Aug 3, 11:47 PM CDTSevere Thunderstorm WarningBISGrant, Morton58 min
Aug 4, 12:49 AM CDTSpecial Weather StatementBISBurleigh, Grant, Morton, Oliver, Sioux71 min
Aug 4, 2:00 AM CDTSpecial Weather StatementBISBurleigh, Pierce, Sheridan60 min
Aug 4, 4:32 PM CDTSpecial Weather StatementBISSheridan28 min
Aug 4, 5:10 PM CDTSpecial Weather StatementBISWells35 min
Aug 4, 5:17 PM CDTSevere Thunderstorm WarningBISKidder, Wells58 min
Aug 4, 5:55 PM CDTSpecial Weather StatementBISSioux50 min

Nearby

Special Weather Statements in North Dakota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.